Couldn't find what you looking for?

TRY OUR SEARCH!

I am sharing my story because I want to give hope to everyone who is trying to get off of this drug. I am 25 years old. I began taking Effexor XR about two and a half years ago to treat depression. My doctor started me on 37.5 mg and eventually I worked up to 112.5 mg. The drug helped me tremendously and made me feel like my old self again. I did not experience any negative symptoms while on the drug, save for incredibly vivid and crazy dreams (this was not a negative effect for me because those dreams rather fascinated me) and some major night sweats.

During the last few months, I felt increasingly bothered by the numbness in my soul. I did not feel things deeper than at surface level. I have always been a passionate person, and I could no longer feel passion for anything. I decided that I am strong enough to be done with this drug and that life is too short to go through it with no real emotion.

I have not consulted my doctor at any time throughout this process of weaning myself off of the medication. I have done it completely on my own. I am not saying that I recommend this to anyone. But I did a substantial amount of my own research, and the truth is that I really don’t trust my doctor’s judgment at this point. I do not harbor any ill will toward my doctor for prescribing me this drug. I have chosen, however, not to involve her in this process because I do not feel that she can contribute anything to my situation.

After having read so many horror stories about quitting “cold turkey,” even from 37.5 mg, I decided that I would wean until I could wean no more. Below is my weaning schedule. I wrote it down before I started the process and I stuck to it. Again, this is from a starting dose of 112.5 mg. All below doses were taken once daily.

•Week one: 75 mg

No ill effects noted. I was not really expecting many, since this was not a huge drop from 112.5 mg.

•Weeks two-three: 37.5 mg

Side effects noted, but not too debilitating. Some dizziness, very mild zaps, couldn’t turn my head too quickly, hands quite sweaty and I often felt the need to rub my palms together. I could not make any sudden movements. I had quite a few negative thoughts during this time, just a general feeling of being “down” and having thoughts to match. Nothing too serious (no suicidal thoughts, etc). I was very irritable during this time.

•Week four: ½ of the 37.5 mg (separated the bouncy balls into equal halves)

Same effects as above but more severe, with an additional feeling of my brain being “pushed” into my forehead so that my head constantly felt pushed forward. I’m sorry if this makes no sense, but I don’t know of any other way to explain this feeling. Very strange.

•Week five: ¼ of the 37.5 mg (separated the bouncy balls into equal quarters)

At this point, I would cry at the drop of a hat and was extremely irritable. Brain zaps were very serious and I was constantly dizzy and nauseated.

•Week six: At this point, I was down to about 14 bouncy balls per pill. For the last week, I reduced by two bouncy balls per day. Finally, yesterday (Friday), I took my last capsule containing 2 bouncy balls.

This entire week has been very trying for me. I was constantly dizzy, exhausted, and irritable. I have cried so much during this week for reasons that I cannot articulate here because they are a mystery to me. The brain zaps and the nausea have been pretty bad, but not intolerable.

It is now Saturday night. I am still having brain zaps occasionally, but they are not very severe. I am still dizzy at times, but for the most part I feel alright. I truly feel in my heart that I have beaten this. I do not know what tomorrow may bring, but I can only hope that with my desperate weaning schedule I have tricked my body into going successfully off of this medication.

The things that helped me:

•Lots of water with ICE
•Food (I have had an absolutely insatiable appetite since I started weaning. And I always felt some relief from symptoms when I ate. One has to be careful since weight is easily gained. However, I figure if I gain a couple of pounds during this process, then so be it. Weight can also be lost.)
•PLENTY of rest
•Fish oil with Omega-3 (I do not know the scientific reasons why this helps, but I think it definitely helped with easing the symptoms I experienced.)
•Communicating with the people around me about what I was going through, and their supportiveness
•A positive attitude – this sounds corny but I truly believe that a person cannot win this battle unless he or she has faith in a positive outcome

As I type this, the tears are flowing freely. Perhaps my emotions have been set free from the prison in which they have been held captive for the past two years. But they are not tears of pain; they are tears of happiness. I thank God that from now on I will feel my emotions the way that they were meant to be felt. I have, figuratively speaking, fallen to my knees in gratitude – for my choice to do this, for my faith that it would work, and for my new outlook on life.

I apologize for the length of this post. But I felt it necessary not to leave anything out. If I can give one person hope with my story, then this was not a wasted effort. God bless everyone on this journey. I know we don’t know each other, but our suffering links us.

Loading...

I think that your insight into this issue has been really helpful. I do think that it's a good idea that you have pointed out that you would not recommend that someone quit the drug like you did without any medical support though. I do understand mistrusting a physician--but I also would hope that anyone else wanting to get off this drug would get a second opinion instead to help get off it. Again, I think you've provided some excellent insight, but it is definitely a good idea to do this with medical support as well as you have pointed out.
Reply

Loading...

Healthnfitnessguy, thank you for your kind reply. And thank you for emphasizing the fact that people should have medical support when quitting this drug. I made a personal choice after much thought and consideration. This is something that should never be taken lightly.

Just an update on my progress - it is now day 3 of no medication, and I feel fine so far. I felt quite dizzy at times yesterday, but I drank a lot of mint tea and chewed copious amounts of ice. I got through it. I experienced very few zaps and no vomiting or diarrhea (thankfully). Today I am still slightly dizzy, but, for the most part I feel fine. Shockingly, I am actually looking forward to going to work today! I think it will do me good to be up and about and doing something, as opposed to yesterday's activities of lying around in bed feeling sorry for myself :-D

I've said it before, but I'll say it again: to everyone out there dealing with this, hang in there!! It will get better. God bless.
Reply

Loading...

Since it's day 3 and you're already coping with reduced symptoms from yesterday, that's very good news. I assume that the feeling will only lessen and the symptoms will gradually fade. Again, I'm glad to hear that it's not going badly for you, but I do hope that you will contact a professional if it starts to get rough for you at any point because it may not just be getting off Effexor. But you do seem pretty responsible and thoughtful so I think you'll be just fine. Keep us posted!
Reply

Loading...


How are you doing now?
Reply

Loading...